Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 91, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 29, 2008, 10:13 PM CDT for Jewell County, Mitchell County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2008, 10:13 PM CDT (03:13 UTC)
- Expired
- May 29, 2008, 11:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
Counties Jewell County, KS, Mitchell County, KS
The radar
The Grand Island radar (KUEX), 84 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 10:02 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.2 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1160 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:34 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, May 29, 6:34 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
634 PM CDT THU MAY 29 2008
.AVIATION...00Z KGRI TAF. SEVERE THUNDERSTORMS WILL BE IN THE AREA
TO KICK OFF THE FORECAST FOR THE FIRST SEVERAL HOURS OF THE
FORECAST THIS EVENING. COULD BE VERY LARGE HAIL AND TORNADOES IN
THE AREA. CONDITIONS WILL EVENTUALLY IMPROVE BY LATE EVENING AND
OVERNIGHT AS STORMS PUSH OFF TO THE EAST...AND BY
FRIDAY...CEILINGS SHOULD SCATTER.
&&
.PREV DISCUSSION... /ISSUED 226 PM CDT THU MAY 29 2008/
SHORT TERM...THROUGH TONIGHT. OBVIOUSLY THE MAIN CONCERN FOR
TONIGHT IS THE CHANCE OF SEVERE WEATHER AND FLOODING. AFTERNOON
SURFACE ANALYSIS PLACED A WARM FRONT ACROSS SOUTHERN SOUTH
DAKOTA...WITH A SURFACE LOW IN EASTERN COLORADO. A DRY LINE WAS
STRETCHING OUT OF THE LOW INTO WESTERN KANSAS...WHILE A WEAK TROUGH
WAS NOTED INTO SOUTHWEST NEBRASKA. IT APPEARS THE MAIN PROBLEM
INITIALLY WILL BE CONVECTION FIRING NEAR/ALONG THE DRYLINE AND THE
SUBTLE SURFACE TROUGH...AND THEN HAVING IT MOVE RAPIDLY TO THE
EAST/NORTHEAST. EFFECTIVE SHEAR VALUES WILL BE MORE THAN
SUFFICIENT FOR SUPERCELLS...WHILE 0-1KM HELICITY VALUES REACH
150-200 M2/S2 OVER THE ENTIRE FORECAST AREA. THE SIG TOR PARAMETER
FROM THE 09Z SREF BLANKETS MOST OF THE CWA WITH VALUES IN EXCESS
OF 2...AND ARE HIGHEST IN THE NORTHEAST QUARTER OF THE FORECAST
AREA. SUFFICE IT TO SAY...THE THREAT FOR SUPERCELLS WITH LARGE
HAIL...DAMAGING WINDS AND TORNADOES IS STILL ALL THERE.
HEAVY RAINFALL ALSO REMAINS AN ISSUE WITH PRECIPITABLE WATER VALUES
OF AROUND 1.5 INCHES FORECAST ACROSS THE AREA TONIGHT. EVEN THOUGH
THE STORMS WILL BE RELATIVELY RAPID MOVERS...THE CONCERN FOR
FLOODING REMAINS WITH AREA SOILS STILL VERY WET OR SATURATED. IT
APPEARS SOME AREAS COULD GET A COUPLE OF ROUNDS OF CONVECTION WITH
THE INITIAL ROUND COMING FROM THE DEVELOPMENT ALONG THE
DRYLINE...AND THEN MORE STORMS COMING AS THE SURFACE BOUNDARY BEHIND
THE DRYLINE PUSHES ACROSS THE REGION. THE CURRENT FLASH FLOOD WATCH
STILL APPEARS REASONABLE AND WILL LEAVE IT IN PLACE FOR TONIGHT.
A LESSER CONCERN FOR LATE THIS AFTERNOON INTO THE EARLY EVENING WILL
BE WINDS APPROACHING ADVISORY CRITERIA IN THE FAR SOUTH. RUC BUFR
SOUNDINGS NEAR KRSL AND KHYS SHOWS STRONG ENOUGH WINDS COULD GET
MIXED DOWN FOR A FEW HOURS ACROSS NORTH CENTRAL KANSAS TO PUSH
NEAR ADVISORY LEVELS. FOR NOW...WILL NOT GO WITH THE ADVISORY
SINCE IT GENERALLY APPEARS MARGINAL...BUT WILL CONTINUE TO MONITOR
OBSERVATIONS LATE THIS AFTERNOON.
LONG TERM...12Z FRIDAY THROUGH THURSDAY. MAIN FORECAST CONCERN WILL
BE CHANCE OF THUNDERSTORMS OFF AND ON THROUGH THE PERIOD.
SURFACE FRONT MOSTLY THROUGH THE FORECAST AREA BY FRIDAY MORNING.
EXPECT THAT PRECIPITATION WILL BE GONE BY MORNING. A WEAK SURFACE
HIGH AND UPPER RIDGE WILL MOVE INTO THE REGION AND CONTINUE TO
AFFECT THE AREA THROUGH EARLY SUNDAY. THROUGH THIS TIME...DRY
CONDITIONS ARE EXPECTED AND TEMPERATURES SHOULD BE JUST ABOVE
AVERAGE.
STARTING SUNDAY AFTERNOON...THE FIRST IN A SERIES OF SHORT WAVES
COME ACROSS THE RIDGE. AS THESE WAVES MOVE THROUGH...THERE WILL BE A
CHANCE OF THUNDERSTORMS. THE BEST CHANCES WILL BE SUNDAY AFTERNOON
AND NIGHT AS A SURFACE LOW TO THE SOUTH MOVES THROUGH AND BRINGS A
TROUGH ACROSS THE AREA. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS
MONDAY AND MONDAY NIGHT AS THE LOW AND COLD FRONT SAG TO THE SOUTH
AND BRING POST FRONTAL SHOWERS AND THUNDERSTORMS TO THE AREA.
THERE IS A BRIEF BREAK ON TUESDAY...BUT THAT IS SHORT LIVED AS AN
UPPER LOW MOVES THROUGH THE NORTHERN AND CENTRAL PLAINS. MODELS HAVE
BEEN SOMEWHAT INCONSISTENT WITH THE TRACK OF THIS LOW. WITH IT IN
THE NORTHERN PLAINS...THERE WOULD NOT BE AS GOOD OF A CHANCE FOR
THUNDERSTORMS ACROSS THIS AREA. DUE TO THE INCONSISTENCIES IN THE
MODELS...WILL HAVE SOME LOW POPS IN FOR TUESDAY NIGHT INTO WEDNESDAY
NIGHT AS THIS UPPER LOW AND SURFACE FRONT MOVE THROUGH THE FORECAST
AREA.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH UNTIL 4 AM CDT FRIDAY FOR NEZ039>041-046>049-
060>064-072>077-082>087.
KS...FLASH FLOOD WATCH UNTIL 4 AM CDT FRIDAY FOR KSZ005>007-017>019.
&&
HEINLEINHazardous weather outlook, May 29, 2:40 PM CDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 240 PM CDT THU MAY 29 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 301200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 240 PM CDT THU MAY 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN OUTBREAK OF SEVERE THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA THROUGH THE EVENING. WELL ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED TO TRACK EAST NORTHEAST AT 35 TO 40 MPH THIS AFTERNOON AND EVENING. THE INTENSE STORMS WILL BE CAPABLE OF PRODUCING TORNADOES...LARGE HAIL TO THE SIZE OF BASEBALLS...AND DAMAGING WINDS OF 70 MPH. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS WHICH MAY CAUSE FLASH FLOODING. THE STORMS WILL DEPART THE OUTLOOK AREA TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THE EVENING HOURS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, May 29, 9:34 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
934 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TORNADO JEWELL 39.67N 98.15W
05/29/2008 JEWELL KS CO-OP OBSERVER
POWER IS OUT ACROSS TOWN...POWER POLES AND LINES DOWN
EVERYWHERE. TREE LIMBS 12 INCHES IN DIAMETER REPORTED
DOWN. EXTENSIVE DAMAGE REPORTED.
&&
NWSLocal storm report, May 29, 9:38 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
938 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL SHICKLEY 40.42N 97.72W
05/29/2008 M1.00 INCH FILLMORE NE EMERGENCY MNGR
50 MPH WINDS
&&
DOXEYLocal storm report, May 29, 9:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
957 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM HAIL SMITH CENTER 39.78N 98.78W
05/29/2008 E1.50 INCH SMITH KS CO-OP OBSERVER
HAIL FELL BETWEEN 836 PM AND 841 PM
&&
DOXEYSpecial weather statement, May 29, 10:01 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1001 PM CDT THU MAY 29 2008 NEZ077-300345- FILLMORE- 1001 PM CDT THU MAY 29 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GENEVA...OR 26 MILES SOUTH OF YORK...AND MOVING NORTHEAST AT 24 MPH. * THE THUNDERSTORM WILL BE NEAR... MILLIGAN BY 1020 PM CDT EXETER BY 1025 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
Local storm report, May 29, 10:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1009 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM TSTM WND GST EXETER 40.64N 97.45W
05/29/2008 E60 MPH FILLMORE NE EMERGENCY MNGR
VERY HEAVY RAIN ALSO REPORTED
&&
NWSLocal storm report, May 29, 10:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1012 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST FAIRMONT 40.64N 97.58W
05/29/2008 E0 MPH FILLMORE NE EMERGENCY MNGR
60 MPH WINDS
&&
DOXEYThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:05 PM CDT | Tornado Warning | GID | Clay, Hamilton, Polk, York | 40 min |
| May 29, 7:25 PM CDT | Flash Flood Warning | GID | York | 6 hr |
| May 29, 7:35 PM CDT | Tornado Warning | GID | Polk, York | 25 min |
| May 29, 8:13 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Thayer | 24 min |
| May 29, 8:21 PM CDT | River Flood Warning | GID | Hall | 16 hr |
| May 29, 8:21 PM CDT | River Flood Warning | GID | Buffalo | 16 hr |
| May 29, 8:21 PM CDT | River Flood Warning | GID | Buffalo | 16 hr |
| May 29, 8:39 PM CDT | Flash Flood Warning | GID | Nance | 6 hr |
| May 29, 8:42 PM CDT | Flash Flood Warning | GID | Franklin, Harlan | 6 hr |
| May 29, 8:58 PM CDT | Severe Thunderstorm Warning | GID | Franklin | 32 min |
| May 29, 8:59 PM CDT | Tornado Warning | GID | Webster | 28 min |
| May 29, 9:30 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 45 min |
| May 29, 9:34 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, Thayer | 26 min |
| May 29, 9:55 PM CDT | Tornado Warning | GID | Thayer | 50 min |
| May 29, 10:03 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 42 min |
| May 29, 10:13 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, York | 22 min |
| May 29, 10:16 PM CDT | Flash Flood Warning | GID | Nuckolls, Thayer, Webster | 5 hr |
| May 30, 1:43 AM CDT | Flash Flood Warning | GID | Polk | 6 hr |
| May 30, 2:27 AM CDT | River Flood Warning | GID | Nance | 22 hr |
| May 30, 4:18 AM CDT | River Flood Warning | GID | Nance | 5 hr |
| May 30, 7:40 AM CDT | Areal Flood Warning | GID | Polk | 12 hr |
| May 29, 7:24 PM CDT | Tornado Warning | GID | Osborne, Rooks | 51 min |
| May 29, 7:26 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Phillips, Rooks, Smith | 49 min |
| May 29, 7:29 PM CDT | Tornado Warning | GID | Jewell, Smith | 46 min |
| May 29, 7:40 PM CDT | Flash Flood Warning | GID | Jewell | 6 hr |
| May 29, 7:57 PM CDT | Tornado Warning | GID | Mitchell, Osborne | 48 min |
| May 29, 8:13 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 32 min |
| May 29, 8:18 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 42 min |
| May 29, 8:25 PM CDT | Tornado Warning | GID | Smith | 50 min |
| May 29, 8:30 PM CDT | Flash Flood Warning | GID | Mitchell, Osborne | 6 hr |
| May 29, 8:43 PM CDT | Tornado Warning | GID | Jewell, Mitchell | 47 min |
| May 29, 8:54 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Phillips, Rooks, Smith | 51 min |
| May 29, 8:58 PM CDT | River Flood Warning | GID | Rooks | 19 hr |
| May 29, 8:58 PM CDT | Tornado Warning | GID | Jewell | 32 min |
| May 29, 9:21 PM CDT | Tornado Warning | GID | Osborne, Rooks, Smith | 24 min |
| May 29, 9:45 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne, Phillips, Rooks, Smith | 45 min |
| May 29, 10:09 PM CDT | Tornado Warning | GID | Jewell | 36 min |
| May 29, 10:30 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne, Rooks, Smith | 45 min |
| May 29, 10:52 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 26 min |
| May 30, 12:00 PM CDT | River Flood Warning | GID | Osborne | 23 hr |
| May 30, 6:45 PM CDT | Areal Flood Warning | GID | Rooks | 28 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.